Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 180, NWS Austin/San Antonio, TX

November 20, 2004Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 20, 2004, 2:54 PM CST for Burnet County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 2:54 PM CST (20:54 UTC)
Expired
Nov 20, 2004, 3:15 PM CST
In force
21 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Burnet County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 202054
SVREWX
TXC053-202115-
/X.NEW.KEWX.SV.W.0012.041120T2054Z-041120T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 PM CST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BURNET

* UNTIL 315 PM CST

* AT 254 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
  THIS STORM WAS LOCATED OVER NORTHWEST BURNET COUNTY...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3098 9842 3082 9834 3090 9794 3101 9812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 20, 11:28 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 20, 11:28 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 AM CST SAT NOV 20 2004

.UPDATE...
RADAR TRENDS APPEAR TO REFLECT THE ISENTROPIC LIFT PATTERN IN
THE ETA MODEL AND THE EARLY PERIODS OF THE GFS THIS MORNING. SURFACE
TROUGH FEATURE IS ENHANCING OVERRUNNING...AND PRECIPITABLE WATER
VALUES ARE HEADING NORTH AGAIN. THEREFORE, POPS WERE RAISED AND
LOCALLY HEAVY RAIN WAS MENTIONED IN ZONES AGAIN. THE THREAT FOR
FLASH FLOODING MAY INCREASE IF THE WINDS REMAIN NORTHEASTERLY
THROUGH THE PERIOD. CURRENT THUNDERSTORM MOVEMENT AND DISTRIBUTION
SHOULD PREVENT ANYTHING MORE THAN SOME URBAN AND SMALL STREAM
ISSUES, BUT MODEL TRENDS ARE LEANING CLOSER TO A FLOOD POTENTIAL
HEADING INTO LATE MONDAY AND TUESDAY. HAVE GONE AHEAD TO INCREASE
QPF AMOUNTS FOR THE NEXT FEW DAYS IN PREPARATION FOR THE AFTERNOON
PACKAGE WHICH WILL LIKELY SHOW MORE PESSIMISTIC POPS. THE WET AND
ACTIVE SUBTROPICAL JET CONTINUES TO KEEP SOUTH CENTRAL TEXAS IN ITS
CROSSHAIRS. OTHER THAN THE FIRST PERIOD POPS...MOST OF THE MORNING
CHANGES ARE COSMETIC.

&&

.PREV DISCUSSION...
COAST PROGGED TO MOVE INTO SOUTHERN PORTION OUR CWA TODAY.
THE SHOWERS AND THUNDERSTORMS SHOULD SLACKEN TONIGHT. BELIEVE
STORMS WILL BE MOVING FAST ENOUGH TO AVOID FLOODING AND WILL NOT POST
A FLASH FLOOD WATCH. HOWEVER...A WATCH WILL LIKELY BE NEEDED BY
SUNDAY NIGHT AS ANOTHER MAJOR UPPER TROUGH MOVES ACROSS FROM THE
GREAT BASIN AND THROUGH THE SW STATES. HEAVY RAIN EXPECTED MONDAY AND
INTO MONDAY NIGHT. TROUGH SHOULD BE NEGATIVELY TILTED SO SOME SEVERE
WEATHER MAY ACCOMPANY THE FLOODING.  A COLD FRONT WILL PUSH
THROUGH TUESDAY USHERING IN COOL...DRY WEATHER FOR LATE TUESDAY
THROUGH FRIDAY WITH TEMPS SEVERAL DEGREES BELOW NORMAL.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/01

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 12:13 PM CSTFlash Flood WarningEWXTravis2 hr
Nov 20, 4:36 PM CSTFlash Flood WarningEWXDeWitt114 min
Nov 20, 5:12 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 20, 5:59 PM CSTSevere Thunderstorm WarningEWXLavaca61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.